Citalopram side effects

Discussion in 'ARCHIVE FORUM: Support discussions' started by junegl, Aug 12, 2007.

  1. junegl

    junegl Registered User

    Apr 19, 2007
    8
    Buckinghamshire
    Jack has been on Citalopram for 6 weeks, during that time ,from being able to walk upstairs and in the garden, he has now got to the stage where he cannot even walk very well, also he is very sleepy and complains of pains in his back and stomach, does not want to get up ,wants to lay down all thetime. has anyone else had this reaction from this drug. why he was given it in the first place I do not know, all he needed was a light sedetive.untill I can see the doctor again I feel like taking him off the tablets. they seem to have taken away any enjoyment that he had. coments please.:confused:
     
  2. Grannie G

    Grannie G Volunteer Moderator

    Apr 3, 2006
    69,584
    Kent
    June, I`d get to the doctor`s first thing on Monday. I hope Jack will be Ok.

    If you don`t want to wait till Monday, I`d phone NHS Direct and ask their advice.
    The number is 0845 46 47.

    They give excellent advice and should put your mind at rest one way or another.

    Please let us know how you get on.

    Love xx
     
  3. barraf

    barraf Registered User

    Mar 27, 2004
    308
    Huddersfield
    junegl
    I don't know the reason for Jack being prescribed Citalopram, but it sounds as if the cure is worse than the complaint.
    Margaret was very aggressive and was prescribed Haloperidol, which turned her into a Zombie. Then when I complained she was put on Olanzapine and Trazadone. This was no better so I stopped the Trazadone on my own volition and then told the outreach nurse what I had done, There was a slight improvement but she was quite quite immobile so I stopped the Olanzapine as well. This improved the mobility and she was comparatively alert but the aggesssion returned. So after discussion with the nurse she is now on half a tablet of Olanzapine (which isn't a recognised theraputic dose) at bed time which seems to have struck a happy medium.
    The reason I am telling you all this is to point out that medication for Alzheimer's sufferers is a very hit and miss affair as no two people react the same to any prescribed medication. So you have to find what is the best thing to suit any particular person and work accordingly, Perhaps I am fortunate in the outreach nurse in that she will listen to my comments and try to work with me.
    Can you ring the doctor and explain your concerns and the side effects the medication in having on Jack. Otherwise I would be inclined to either stop the tablets or reduce them and then tell the doctor what I had done. If you do, be prepared for a backlash as some medical people do not like you going against their instructions. But in the end it is you that is having to live with, and cope with the result of any medication they have prescribed.

    best of luck
    Frank
     
  4. Taffy

    Taffy Registered User

    Apr 15, 2007
    1,314
    Hi June, Frank has made a very valid point here, my understanding of 'citalopram' is that it is used for depression. It seems that Jack is having undesired side affects and I would follow Sylvia's advice. I hope that this is all sorted out soon. Take Care. Taffy.
     
  5. Grannie G

    Grannie G Volunteer Moderator

    Apr 3, 2006
    69,584
    Kent
    Dear Frank I totally agree with your comment above.

    Trazodone agrees with my husband and has helped ease his depression.

    I would advise against suggesting anyone stops medication without medical advice.

    Take care
     
  6. DeborahBlythe

    DeborahBlythe Registered User

    Dec 1, 2006
    9,222
  7. Nebiroth

    Nebiroth Registered User

    Aug 20, 2006
    3,518
    What suits oneperson doesn;t suit another, this is as true of people with AZ as everyone else.

    Persistent side-effects should be reported to the doctor though. It;s not uncommon to get side-effects with anti-depressants but they usually clear up after a few weeks.

    Not a good idea to suddenly stop any medication, unless it's on the advice of a doctor. Anti-depressants have specific warnings about suddenly stopping them.

    My mum had a bad reaction to Citalopram, became very shaky and unsteady, generally felt ill. This was after a few days, so we went to our GP quick and he stopped them right away.
     
  8. Splat88

    Splat88 Registered User

    Jul 13, 2005
    176
    Essex
    Mary has been on Citalopram for 5 or 6 years, she was put on this before Aricept in an attempt to make sure that it was AD and not just depression. When the Aricept was started I asked if we should stop the Citalopram but they thought if it wasn't doing any harm, keep taking it.
    Over the years, she has started sleeping more during the day, but don't we all with age!! I know if I stop, I can drop off at the drop of a hat.
    I did mention to the consultant that she was sleeping a lot, and he suggested we give her the tablet at night, not sure when you've been told to give it to her.
    I read a lot about diarrhoea as a side effect, but because MIL is still more or less continent, I only notice it when the loo is in a right state!!! Or her washing is, but then that could just be not changing them. I had a 4 day battle to get her to change clothes this week!!!
     
  9. DickG

    DickG Registered User

    Feb 26, 2006
    558
    Stow-on-the-Wold
    I was prescribed Citalopram, 10 mg, for depression and was on it for 18 months and did not notice any adverse reactions but now that I have stopped taking it I realise that it may have been responsible for weariness, to the extent that I would stop the car and rest for a while even on short journeys. I put my weariness down to advancing years (sounds better than saying I'm getting old) but now I realise that citalopram was at fault.

    As has been said we all react differently to medication and the benefit outweighed the disadvantages in my case, if it had been otherwise I would have stopped taking citalopram immediately and then consult my GP.

    Dick
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.